Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 14, 2012, 8:58 PM CDT for Phillips County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2012, 8:58 PM CDT (01:58 UTC)
- Expired
- Apr 14, 2012, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:17 PM CDT | HAIL 1 | 6 W Phillipsburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 5:24 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2712 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 6.0
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
152
WUUS53 KGID 150158
SVRGID
KSC147-150230-
/O.NEW.KGID.SV.W.0048.120415T0158Z-120415T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 930 PM CDT
* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LOGAN...OR 12 MILES WEST OF PHILLIPSBURG...AND MOVING
NORTH AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
PRAIRIE VIEW...LONG ISLAND AND WOODRUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4000 9961 4000 9934 3960 9945 3964 9963
3986 9964
TIME...MOT...LOC 0158Z 196DEG 32KT 3972 9952
WIND...HAIL 60MPH 1.50IN
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:38 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 14, 6:38 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 638 PM CDT SAT APR 14 2012 .AVIATION...00Z TAF. TOUGH AVIATION FORECAST THIS PERIOD. THUNDERSTORMS TO THE WEST WILL EVENTUALLY MAKE EN-RODES INTO THE KGRI AREA LATE THIS EVENING CAUSING MFR TO IFR CONDITIONS AT TIMES. BUT COVERAGE MAY BE LIMITED IN NATURE...AND STILL SOME CHANCE THEY MISS KGRI ALL TOGETHER. EVENTUALLY...SOME LATE NIGHT CLEAR WILL TAKE OVER AS ANY STORMS MOVE EAST...AND IFR CONDITIONS WILL SETTLE. ON SUNDAY...WRAP AROUND CLOUDS AND COLD FRONT FROM APPROACHING UPPER LEVEL LOW PRESSURE WILL CAUSE VERY STRONG WINDS TO DEVELOP IN THE AFTERNOON FROM THE SOUTHWEST TO WEST...AND INCREASING MID CLOUDS. MAY BE SHOWER IN THERE BUT TOO EARLY TO REALLY PUT IN THE TAF AT THIS TIME. && .PREV DISCUSSION... /ISSUED 420 PM CDT SAT APR 14 2012/ SHORT TERM...THROUGH SUNDAY AFTERNOON. THE OBVIOUS CONCERN IS THE EVOLUTION OF SEVERE CONVECTION OVER AT LEAST THE NEXT 6-8 HOURS. IN SHORT...THE FIRST ROUND OF STRONG-SEVERE CONVECTION IS IN THE PROCESS OF EXITING FAR EASTERN PORTIONS OF THE CWA...ESSENTIALLY BRINGING ROUND 1 TO A CLOSE. THESE STORMS RESULTED IN AT LEAST 3 UNCONFIRMED BRIEF TORNADOES NEAR AND SOUTH OF THE STATE LINE...ALONG WITH SOME LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES. THE CONCERN NOW SHIFTS BACK TO THE FAR WESTERN-SOUTHWESTERN CWA...AS CLEARING SKIES ARE RAPIDLY DESTABILIZING AREAS CLOSER TO THE SURFACE DRYLINE FROM SOUTHWEST NEB DOWN ACROSS WESTERN KS. AS A RESULT...WANT TO EMPHASIZE THAT THIS EVENT IS FAR FROM BEING OVER. PARAMETERS FOR ADDITIONAL DEVELOPMENT ARE VERY FAVORABLE FOR HIGH-END SEVERE...AS THE 110+KT UPPER LEVEL JET STREAK CURRENTLY MAKING ITS WAY INTO FAR WESTERN KS OVERSPREADS THE AREA. SUPERCELLS ARE LIKELY WITH 0-6KM BULK SHEAR OF AT LEAST 50KT...AND WITH LOW LEVEL 0-1KM BULK SHEAR OF 30-40 KT. 0-1KM STORM RELATIVE HELICITY IS QUITE IMPRESSIVE AS WELL...WITH 300-400+ M2/S2 ACROSS MUCH OF THE CWA...WHICH COULD ONLY INCREASE INTO THE EVENING HOURS AS THE LOW LEVEL JET STRENGTHENS. FOLLOWING CONVECTIVE REFLECTIVITY PROGS FROM LATEST HRRR...ALONG WITH 12Z RUNS OF 4KM WRF-NMM...ALONG WITH LATEST RUC FIELDS...SIGNIFICANT SURFACE-BASED INSTABILITY WILL CONTINUE SURGING NORTHEAST INTO THE CWA THROUGH THE NEXT SEVERAL HOURS WITH LOW LEVEL CAPE IN EXCESS OF 2000 J/KG PERSISTING WELL INTO THE EVENING. HRRR SUGGESTS A COMBINATION OF DISCRETE SUPERCELLS AND QUASI LINEAR STORM MODES WILL CONTINUE WELL INTO THE EVENING...WITH SOUTHERN AND WESTERN PORTIONS OF THE CWA LIKELY MOST UNDER THE GUN. ALTHOUGH HYDRO ISSUES SEEM TO BE MINIMAL SO FAR...ANOTHER 1-2 INCHES OF RAIN ACROSS ROUGHLY THE SOUTHEAST 1/3 OF THE CWA ON TOP OF WHAT FELL EARLIER COULD LEAD TO SOME ISSUES. SO FAR...WIND ADVISORY IN EFFECT FOR KS ZONES THROUGH 00Z IS NOT PANNING OUT VERY WELL WITH CONVECTIVE ACTIVITY INTERFERING...AND ALTHOUGH NEITHER AN IMMEDIATE CANCELLATION OR AN EXTENSION IS NOT PLANNED AT THIS TIME...WILL PROBABLY SEE STRONGER SOUTHERLY WINDS ACTUALLY PICK UP OVERNIGHT AS THE SURFACE LOW DEEPENS TO AROUND 987MB IN THE NORTHEAST CO/SOUTHWEST NEB AREA. SPEAKING OF WIND...A GOOD CHUNK OF THE CWA WILL ALMOST CERTAINLY NEED AN ADVISORY DURING THE DAY SUNDAY...AS STRONG WINDS INITIALLY ARE FROM THE SOUTH...BUT THEN FROM THE WEST AND NORTHWEST BEHIND THE COLD FRONT. INSERTED A STRONG WIND MENTION INTO THE GRIDS AND HAZARDOUS WEATHER OUTLOOK...BUT WITH EVERYTHING ELSE GOING ON TODAY WILL DEFER TO MIDNIGHT SHIFT TO PULL THE TRIGGER ON THE NEXT WIND HEADLINE...WHICH WILL UNDOUBTEDLY BE MORE ROBUST THAN THE CURRENT ONE. AS FOR STORM CHANCES LATE TONIGHT...ONLY HAVE 20-30 PERCENT CHANCES POST-06Z...AND ALTHOUGH THE VAST MAJORITY OF THE CWA SHOULD BE FREE OF SEVERE WEATHER BY THEN...COULD FORESEE A MARGINALLY SEVERE STORMS HANGING ON IN NORTHERN ZONES LATE INTO THE NIGHT. SHOULD BE A LULL IN PRECIPITATION ACROSS MUCH OF THE CWA LATE TONIGHT INTO SUNDAY MORNING AS THE SYNOPTIC DRY SLOT SURGES IN...BUT RAIN SHOWERS WILL GRADUALLY SPREAD INTO THE CWA FROM WEST TO EAST WRAPPING AROUND THE DEPARTING LOW. THE COMBINATION OF ANY RAIN SHOWERS WITH THE STRONG WINDS WILL MAKE THE FORECAST HIGHS IN THE MID 50S TO MID 60S FEEL COLDER THAN IT MAY SOUND. LONG TERM...SUNDAY EVENING THROUGH NEXT SATURDAY. OVERALL FEW NOTABLE CHANGES MADE TO PREVIOUS FORECAST...WITH FORECAST BASED ON A GENERAL BLEND OF THE 12Z ECMWF/GFS. STARTING OFF RIGHT AWAY SUNDAY EVENING...A WIND ADVISORY MAY CONTINUE FOR A FEW MORE HOURS ESPECIALLY IN NORTHEAST AREAS...BUT LIKELY NOT BEYOND 03Z AS THE STRONG SURFACE LOW PULLS GRADUALLY AWAY ACROSS SOUTHERN MN. LINGERED A SLIGHT CHANCE OF LIGHT SHOWERS INTO THE EVENING HOURS MAINLY ACROSS THE NORTHEAST...BUT DRY AFTER MIDNIGHT. HEADING INTO MONDAY...LEFT THE MORNING DRY BUT HAVE 20-30 PERCENT CHANCES FOR SHOWERS IN THE AFTERNOON AS A TRAILING SHORTWAVE TRACKS OUT OF SOUTHERN SD INTO NORTHERN NEB. NEXT SLIGHT CHANCE FOR SHOWERS ARRIVES IN NORTHEAST COUNTIES FOR TUESDAY NIGHT AS THE NEXT QUICK MOVING WAVE PASSES BY IN QUASI-ZONAL FLOW ALOFT. A FAIRLY ACTIVE UPPER PATTERN CONTINUES INTO THE LATTER PART OF THE WEEK...AND MAINTAINED 20-30 PERCENT CHANCES FOR SHOWERS/STORMS FROM THURS INTO THURS NIGHT AS THE NEXT WAVE CROSSES THE REGION. AT THIS TIME...SEVERE WEATHER THREAT APPEARS LOW. BEYOND THURSDAY NIGHT...MAINTAINED A DRY FORECAST THROUGH SATURDAY AS THERE ARE SUGGESTIONS OF AT LEAST WEAK SHORTWAVE RIDGING BUILDING INTO THE PLAINS. TEMPERATURE WISE THROUGH THE EXTENDED...HAVE MOST DAYS IN THE LOW-MID 70S FOR HIGHS...EXCEPT FOR COOLER UPPER 50S-LOW 60S ON MONDAY. AS FOR OVERNIGHT LOWS...COULD EVENTUALLY NEED TO INSERT SOME FROST WORDING FOR SUNDAY NIGHT AND/OR MONDAY NIGHT WITH LOWS IN THE MID-UPPER 30S...ALTHOUGH BREEZES MAY REMAIN JUST STRONG ENOUGH TO PRECLUDE MUCH DEVELOPMENT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 14, 8:01 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 801 PM CDT SAT APR 14 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 801 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. TORNADO WATCHES REMAIN IN EFFECT UNTIL 2 AM FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. ISOLATED TO SCATTERED SUPERCELLS ARE EXPECTED TO CONTINUE...AND DEVELOP THROUGH THE LATE EVENING HOURS ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THE STORMS WILL MOVE NORTH AND NORTHEAST AROUND 30 MPH...BUT COULD MOVE AT SPEEDS OF 40 MPH OR MORE. THE MAIN RISK THROUGH 2 AM IS ISOLATED TORNADOES...LARGE HAIL AND DAMAGING. WHILE NOT ALL AREAS WILL EXPERIENCE SEVERE WEATHER...THE RISK FOR TORNADOES DOES EXTEND PAST SUNSET WHICH WILL MAKE STORM SPOTTING MORE DIFFICULT WITH TIME. HAIL SIZES COULD REACH BASEBALL SIZE...AND INDIVIDUAL THUNDERSTORM WINDS MAY REACH 70 MPH OR MORE. HEAVY RAIN MAY CAUSE LOCALIZED FLOODING ISSUES IN SOME AREAS...ESPECIALLY SOUTHEAST OF A LINE FROM GENEVA NEBRASKA... TO NELSON...TO OSBORNE KANSAS. LATE TONIGHT...LOCALIZED NON THUNDERSTORM WIND SPEEDS OF 25 TO 30 MPH WILL DEVELOP. THOSE STRONG WINDS WILL CONTINUE INTO SUNDAY. THE COVERAGE OF SEVERE THUNDERSTORMS WILL DIMINISH RAPIDLY AFTER 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG WINDS WILL DEVELOP ON SUNDAY...WITH DIRECTION INITIALLY FROM THE SOUTHWEST...AND THEN FROM THE WEST AND NORTHWEST AS A COLD FRONT PASSES. SUSTAINED SPEEDS IN EXCESS OF 30 MPH WITH GUSTS TO AT LEAST 45 MPH ARE LIKELY ACROSS MOST OF THE OUTLOOK AREA. THURSDAY INTO THURSDAY NIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE OUTLOOK AREA. AT THIS TIME...SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH AT LEAST 2 AM ACROSS VARIOUS PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Apr 14, 8:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
825 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HEAVY RAIN 3 N LURAY 39.16N 98.69W
04/14/2012 M3.17 INCH OSBORNE KS PUBLIC
TOTAL THUS FAR TODAY
&&
GUERREROLocal storm report, Apr 14, 8:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 E PHILLIPSBURG 39.75N 99.23W
04/14/2012 E0.25 INCH PHILLIPS KS TRAINED SPOTTER
&&
FAYLocal storm report, Apr 14, 8:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 7 S PHILLIPSBURG 39.65N 99.32W
04/14/2012 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
&&
FAYLocal storm report, Apr 14, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
842 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 5 E PHILLIPSBURG 39.75N 99.23W
04/14/2012 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
&&
MORITZLocal storm report, Apr 14, 8:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 9 NE HUNTER 39.33N 98.28W
04/14/2012 E1.00 INCH MITCHELL KS TRAINED SPOTTER
&&
GUERREROLocal storm report, Apr 14, 8:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 5 W PHILLIPSBURG 39.75N 99.42W
04/14/2012 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
NICKELS AND QUATER SIZED HAIL REPORTED
&&
GUERREROThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:41 PM CDT | Special Weather Statement | GID | Rooks | 49 min |
| Apr 14, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks, Smith | 50 min |
| Apr 14, 7:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 47 min |
| Apr 14, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 27 min |
| Apr 14, 8:38 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 37 min |
| Apr 14, 8:40 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 50 min |
| Apr 14, 8:42 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 48 min |
| Apr 14, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 45 min |
| Apr 14, 9:04 PM CDT | Areal Flood Advisory | GID | Jewell, Mitchell, Osborne, Smith | 8 hr |
| Apr 14, 9:12 PM CDT | Severe Thunderstorm Warning | GID | Smith | 48 min |
| Apr 14, 9:16 PM CDT | Special Weather Statement | GID | Jewell | 29 min |
| Apr 14, 9:24 PM CDT | Special Weather Statement | GID | Mitchell | 36 min |
| Apr 14, 9:29 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks, Smith | 46 min |
| Apr 15, 4:10 AM CDT | Wind Advisory | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.